2024 Litigation and Appellate Summit

2024 Litigation and Appellate Summit Schedule

Thursday, April 25, 2024

8:30 AM – 5:00 PM | Registration Open

Stop by the registration booth to collect your name badge!

9:15 AM – 10:45 AM | Litigation, Appellate, and ADR Update

1.5 Hours of MCLE Credit; Including 1.5 Hour of Legal Specialization in Appellate Law

James Wagstaffe and Jordanna Thigpen will once again bring you up to date on the latest case, legislative, and procedural developments.

Moderator: George Wailes
Panelists: Jim Wagstaffe and Jordanna Thigpen

11:00 AM – 12:00 PM | Keynote Address by U.S. Attorney E. Martin Estrada

1.0 Hours CLE Credit

The program will include a Keynote Address by U.S. Attorney E. Martin Estrada.

U.S. Attorney E. Martin Estrada.
12:30 PM – 2:00 PM | Lunch Program:  Effective & Ethical Use of Generative AI in Litigation

1.5 Hours CLE Credit; including  0.5 Legal Ethics and 0.5 Technology in the Practice of Law

Listen to a panel of experts discuss the best uses of generative AI in litigation, including a discussion of the ethical issues and recent State Bar guidance.

Panelists: Hon. Karen Stevenson, Tonya Long, Eddie Kim, Dr. Megan Ma

2:15 PM – 3:15 PM | #MeToo Litigation Lookback

1 Hour of MCLE Credit

The esteemed panel will review significant litigation successes and failures, lessons learned, whether old assumptions about problems of proof still apply, policy challenges in settlements especially regarding NDAs and victims’ rights to speak.

Moderator: Jenn French 
Panelists: Deborah Dixon, Alreen Haeggquist, Danielle Moore

3:30 PM – 5:00 PM  | The Portia Project

1.5 Hours of MCLE Credit; Including 1.5 Hours of Elimination of Bias

Join M.C. Sungalia for a live broadcast of the Portia Project podcast. The award-winning Portia Project®️ podcast comes to the Litigation & Appellate Summit, featuring many of SoCal’s Presiding Women Judges. The podcast, which features conversations with prominent women lawyers and judges from across the country about their career journeys, is created and hosted by appellate lawyer M.C. Sungaila. 

At the Summitt, she will host a live session of the podcast, featuring:
Presiding Justice Lee Smalley Edmon, Second Appellate District
Presiding Justice Maria Stratton, Second Appellate District
Presiding Justice Kathleen O’Leary, Fourth Appellate District, Division Three
Presiding Judge Samantha Jessner, LA Superior Court
Assistant Presiding Judge Cheri Pham, OC Superior Court
Chief Magistrate Judge Karen Stevenson, Central District of California 

5:00 PM – 7:00 PM | Networking Reception Sponsored  by Complex Appellate Litigation Group 

Please join your fellow attendees for hosted drinks and hors d’oeuvres immediately following the last program of the day.  As part of this reception, the Committee on Appellate Courts will present its 2024 Appellate Lawyer Hall of Fame award to Margaret Grignon in a ceremony beginning at 5:30 p.m.  We look forward to seeing you there!

This prestigious award, first given in 2018, is among the few devoted to recognition of appellate practice.  The award honors attorneys who have excelled as appellate lawyers and whose careers exemplify the highest of values and professional attainment.  Margaret joins prior inductees Ellis Horvitz, Jon Eisenberg, Dennis Riordan, Wendy Lascher, Hal Cohen, and Richard Benes in the Appellate Lawyer Hall of Fame.  The award is presented once annually, with nominations carried over to subsequent years given the stellar qualifications of recent nominees.

Margaret Grignon headshot

Margaret Grignon

Margaret has been a trailblazer over the course of a highly distinguished career as an appellate lawyer and judge.  After graduating first in her class from Loyola Law School, she practiced tax law in San Diego and then in Antelope Valley.  Just seven years into practice, she was appointed to the Municipal Court in Lancaster.  Margaret eventually was elevated to the Los Angeles Superior Court and then to the California Court of Appeal, Second District, Division Five.   During her 14 years on the appellate bench, she authored over 2,200 opinions, more than 150 of which were published.  She also took an active role in shaping appellate procedure through her work on the Judicial Council’s Rules Committee and Appellate Advisory Committee.

In 2005, Margaret left the bench and joined Reed Smith LLP, leading its Los Angeles appellate team.  In 2015, she established The Grignon Law Firm with her daughter, Anne, focusing on appellate law and trial consultation.  She is widely sought-out as an arbitrator/mediator, and a frequent speaker on appellate practice. 

Margaret is a member and Past President of the California Academy of Appellate Lawyers and a fellow and former Board Member of the American Academy of Appellate Lawyers.  Since 2016, she has been listed in Best Lawyers in America, Appellate Practice, and has been recognized in Top Women Lawyers in the Los Angeles Daily Journal.  She has also generously donated her time to pro bono causes, pushed for increased diversity and inclusion in the bench and bar,  and mentored many appellate lawyers throughout her career. 

Thank You to Our Sponsor

Complex Appellate Litigation Group

Friday, April 26, 2024

8:00 AM – 4:30 PM | Registration Open

Stop by the registration booth to collect your name badge!

9:00 AM – 10:15 AM | The Supreme Court and Appellate Court Bias Prevention Committee: Why it Exists & Feedback from You

1.25 Hours of MCLE Credit; Including 1.25 Hours of Legal Specialization in Appellate Law, and 1.25 Hours of Elimination of Bias

Come hear about the Supreme Court and Appellate Court Bias Prevention Committee, which was established in March 2023 to support the integrity and impartiality of the judicial system and promote an appellate court environment free of bias and the appearance of bias.  

Panelists:  Benjamin Shatz, Justice Helen Bendix, Wendy Shiba, Justice Martin Jenkins

10:30 AM – 12:00 PM | Appellate Advocacy:  Winning Ways and Fatal Flaws/Behind the Scenes

1.5 Hours CLE Credit; Including 1.5 Hour of Legal Specialization in Appellate Law

Get an expert’s insight along with a peek behind the curtain to learn about the latest dos and don’ts in written and oral appellate advocacy.

Moderator:  Carl Chamberlin
Panelists: Hon. John Segal, Randee Barak, Wendy Lascher

12:30 PM – 1:45 PM | Lunch Program:  Judicial Roundtable

1.25 Hours CLE Credit; Including 1.25 Hours of Legal Specialization in Appellate Law, and 1.25 Hours of Elimination of Bias

Listen to a panel of jurists answer questions about the challenges they face, what they like to see practitioners do, and how the judiciary is adapting in the aftermath of the Covid pandemic.

Panelists: Hon. Vib Mittal, Orange County Superior Court Judge,  Judge Frimpong, and Hon. Dorothy Kim, Justice, Second District Court of Appeals

2:00 PM – 3:00 PM | Navigating the Complex Statement of Decision Process and Effective Use of Post-Trial Motions to Enhance Your Client’s Appellate Rights

1 Hour CLE Credit; Including 1 Hour of Legal Specialization in Appellate Law

Appellate specialists will provide tips and tricks on the strategic use of statements of decision, post-trial motions, and other tactics to enhance your client’s appellate rights.

Panelists:  Hon. Trent Lewis (Ret.), Claudia Ribet, Kelly Woodruff

3:15 PM – 4:15 PM | Access to Justice: Progress and Promise

1 Hour CLE Credit; Including 1 Hour of Elimination of Bias

Hear from jurists, including members of the California Access to Justice Commission, about recent, current and future efforts by the courts and lawyers to increase meaningful access to the judicial process.

Moderator:  Melanie Gold
Panelists: Hon. Eileen Moore, Hon. Lucy Armendariz, Hon. Lisa Jaskol

4:30 PM – 5:00 PM | Q & A With Chief Justice Patricia Guerrero

0.5 Hour of MCLE Credit; 0.5 Hour of Appellate

Chief Justice Patricia Guerrero will sit down with the Honorable Judith McConnell for an intimate interview about her work on the Supreme Court.

Panelists: Chief Justice Patricia Guerrero and Hon. Judith McConnell

Chief Justice Patricia Guerrero

Forgot Password

Enter the email associated with you account. You will then receive a link in your inbox to reset your password.

Personal Information

Select Section(s)

CLA Membership is $99 and includes one section. Additional sections are $99 each.

Payment